Ohio, 2014Damaging Winds in Ohio, July 27, 2014
July 27, 2014 · NWS RLX · 2 events in 1 county or zone
Well ahead of a strong cold front in Indiana, one cluster of thunderstorms moved southeast through Ohio during the afternoon, reaching southeast Ohio during the early evening. Other storms formed in Indiana and reached southeast Ohio later in the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Well ahead of a strong cold front in Indiana, one cluster of thunderstorms moved southeast through Ohio during the afternoon, reaching southeast Ohio during the early evening.
Other storms formed in Indiana and reached southeast Ohio later in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 27, 4:24 PM EST, 14 minutes earlier.
Area forecast discussion, Jul 27, 4:24 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT SUN JUL 27 2014
.SYNOPSIS...
COLD FRONT WITH STRONG TO SEVERE STORMS PASSES EAST TONIGHT. UPPER
LEVEL DISTURBANCES WILL AFFECT THE AREA THROUGH MONDAY...WITH
LINGERING CONVECTION. COOLER AND DRIER AIRMASS MID WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...MESOSCALE UPDATE...
500 PM UPDATE...
EARLIER CLOUDS HAVE REALLY DENTED CONVECTIVE INITIALIZATION THIS
AFTN ACROSS ALMOST ALL OF CWA. SOME PARTIAL CLEARING THOUGH IN
THE LAST FEW HRS ACROSS WV HAS ALLOWED SOME SFC HEATING AND WITH
VERY FAVORABLE DYNAMICS AND SHEAR...CANT RULE OUT SOME STORMS
FIRING ACROSS THE LOWLANDS AND INTO THE MTNS NEXT FEW HRS.
NONETHELESS...A VERY STOUT DRY AIR PUNCH IN THE H7-H6 LYR IS
RAPIDLY ADVANCING E THRU S OH AND N KY AHEAD OF COLD FRONT. THIS
IS CLEARLY EVIDENT ON SATELLITE IMAGERY WITH LACK OF VERTICAL CU
DEVELOPMENT ACROSS N KY. THIS WILL ESSENTIALLY CAP US OUT WITH
JUST A BKN LINE WITH COLD FRONT LATER. SO THE WINDOW FOR STRONG TO
SVR STORMS SEEMS TO BE CLOSING. HAVE DROPPED POPS CONSIDERABLY
ACROSS MOST AREAS THIS AFTN EXCEPT SW VA WHICH IS GETTING CLIPPED
BY E KY CONVECTION. DID ALLOW SOME RAMP UP IN THE MTNS THIS EVE
BUT OTHERWISE...CAPPING WITH CHANCE POPS AND SCT WORDING. NIXED
FLASH FLOOD WATCH GIVEN LACK OF COVERAGE. WILL BE EVALUATING
TORNADO WATCH SHORTLY.
PREVIOUS DISCUSSION BELOW...
OVERNIGHT...VIGOROUS UPPER LOW CONTINUES TO DIG E/SE-WARD ACROSS
THE CENTRAL GREAT LAKES TOWARDS THE EASTERN GREAT LAKES AREA BY
12Z MON...WITH LARGE SCALE FORCING FOR DESCENT OVERSPREADING THE
FORECAST AREA BY AND AFTER 06Z MON. ASSOC SURFACE COLD FRONT WILL
PUSH ACROSS FROM WEST TO EAST ROUGHLY BTWN 02Z-06Z WITH ONLY A
SUBTLE WIND SHIFT. STILL EXPECTING THE BULK OF THE ORGANIZED
CONVECTION TO PUSH EASTWARD BY THE 00Z MON TIME FRAME...BUT WILL
LAG AT LEAST CHANCE POPS AHEAD OF THE FRONT ITSELF. SOME STORMS IN
FACT GOING UP JUST EAST OF CHICAGO AT THIS TIME...WELL BEHIND THE
MAIN CLUSTER IN CENTRAL OH. GENERAL FORECAST IS ON TRACK
HOWEVER...WITH ONLY MINOR MAINLY COSMETIC ADJUSTMENTS. STILL HAVE
MUCH OF THE PRECIP ENDING BTWN 06Z-12Z BUT ALLOW FOR INCREASED
POPS AS THE DAY PROGRESSES MONDAY WITH A SECONDARY PUSH OF COOLER
AIR POST-TROUGH WITH A RIPPLE MOVING THROUGH THE BACKSIDE ON
NORTHWEST FLOW ALOFT. MAX TEMPS IN THE MID 70S WITH PLENTY OF
CLOUD COVER STILL APPEAR ON TRACK.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A SECONDARY COLD FRONT SLIDES FROM THE NORTHWEST WITH ANOTHER
REINFORCING BATCH OF SHOWERS AND STORMS IN COOLER AIR ALOFT MONDAY
EVENING.
A COOLER AIRMASS WILL MOVE OUR WAY UNDER NORTHERLY FLOW TO PRODUCE
FRESHER TEMPERATURES...GENERALLY IN THE MID TO LOW 70S
LOWLANDS...RANGING TO THE LOWER 60S HIGHER ELEVATIONS. MODELS SHOW
H850 TEMPERATURES DROPPING INTO THE UPPER SINGLE DIGITS UNDER WEAK NORTH
NORTHWEST FLOW.
BROAD HIGH PRESSURE...EXTENDING FROM THE NORTHERN PLAINS...EAST
SOUTHEAST INTO THE OH VALLEY AND WV...WILL PROVIDE DRY AND COOLER
THAN NORMAL TEMPERATURES THROUGH THE PERIOD. HOWEVER...H5 CHARTS
SUGGEST ADDITIONAL WEAK SHORTWAVES IN THE PERIPHERY OF THE MAIN
STRONG UPPER LEVEL LOW WAY NORTH OVER CANADA.
USED THE BIAS CORRECTED CONSENSUS MOS FOR TEMPERATURES THROUGH THE
PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE CONTINUES IN CONTROL THROUGH THE END OF THE WEEK...WITH
NEAR NORMAL TEMPERATURES.
USED HPC GUIDANCE FOR MOST PART OF THE FORECAST ELEMENTS THROUGH
THE PERIOD.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
18Z SUNDAY THRU 18Z MONDAY...
STRONG TO SEVERE THUNDERSTORMS CURRENTLY OVER CENTRAL OHIO AND
EASTERN KENTUCKY WILL CONTINUE TO MOVE RAPIDLY EASTWARD. THESE
WILL TRANSVERSE THE AREA WEST TO EAST PRIMARILY BTWN 18Z-19Z
ACROSS SE OHIO...CENTRAL WV AROUND 20Z-21Z...AND PUSHING INTO THE
MOUNTAINS AROUND THE 23Z SUN TO 02Z MON TIME FRAME. AGAIN...SOME
OF THE STORMS MAY BE SEVERE. STRONG WINDS...LARGE HAIL...ARE
POSSIBLE...AND THE THREAT OF A TORNADO EXISTS. AVIATION INTERESTS
SHOULD REMAIN AWARE OF RAPIDLY-CHANGING CONDITIONS.
AFTER 03Z...MVFR CEILINGS GRADUALLY SPREADING SOUTHEASTWARD FROM
OHIO...ASSOCIATED WITH COLD ADVECTION AND LOW LEVEL MOISTURE WHICH
MAY RESULT IN CONTINUED SCATTERED LIGHT SHOWERS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: LOW
ALTERNATE SCENARIOS: TIMING...COVERAGE...AND SEVERITY OF
THUNDERSTORMS TODAY MAY VARY...AS WELL AS ONSET OF MVFR CEILINGS
TONIGHT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY M M M H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H M M M H H H H H H H
EKN CONSISTENCY H H M M M H H H H M M L
PKB CONSISTENCY M H H H H H H H H H H H
CKB CONSISTENCY M M M M H H H H H H H H
AFTER 18Z MONDAY...
NO SIGNIFICANT IFR CONDITIONS EXPECTED.
&&
.HYDROLOGY...
A SERIES OF UPPER LEVEL DISTURBANCES AHEAD OF A COLD FRONT MAY
PRODUCE AREAS OF HEAVY RAINFALL TODAY AND EARLY TONIGHT. AMPLE
MOISTURE IN THE LOW LEVELS AND STRONG FORCING ALOFT CAN BE CONDUCIVE
TO FLASH FLOODING. THIS SCENARIO COULD PRODUCE FLASH FLOODING OF
STREETS...CREEKS...SMALL STREAMS AND LOW LYING AREAS WITH REPETITIVE
SHOWERS OR STORMS. A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT
TONIGHT THROUGH LATE SUNDAY NIGHT FOR OUR ENTIRE CWA.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...ARJ/50
NEAR TERM...50/30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...50
HYDROLOGY...
Hazardous weather outlook, Jul 27, 12:51 PM EST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
151 PM EDT SUN JUL 27 2014
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-016>020-028>032-
039-040-047-281800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-RANDOLPH-
151 PM EDT SUN JUL 27 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLASH FLOOD WATCH.
ADDITIONALLY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. STRONG DAMAGING WINDS...AND LARGE
HAIL...WILL BE THE MAIN HAZARDS. HOWEVER...A TORNADO THREAT EXISTS
AS WELL...PRIMARILY FOR SOUTHEAST OHIO...NORTHEAST KENTUCKY...WEST
CENTRAL AND SOUTHWESTERN PORTIONS OF WEST VIRGINIA...AND EXTREME
SOUTHWESTERN VIRGINIA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
WVZ013>015-024>027-033>038-046-281800-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-
151 PM EDT SUN JUL 27 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
ADDITIONALLY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. STRONG DAMAGING WINDS...AND LARGE
HAIL...WILL BE THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ003-004-281800-
DICKENSON-BUCHANAN-
151 PM EDT SUN JUL 27 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 445 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLASH FLOOD WATCH.
ADDITIONALLY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
TODAY. STRONG DAMAGING WINDS...AND LARGE HAIL...WILL BE THE MAIN
HAZARDS. HOWEVER...A TORNADO THREAT EXISTS AS WELL...PRIMARILY FOR
SOUTHEAST OHIO...NORTHEAST KENTUCKY...WEST CENTRAL AND
SOUTHWESTERN PORTIONS OF WEST VIRGINIA...AND EXTREME SOUTHWESTERN
VIRGINIA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jul 27, 4:12 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
512 PM EDT SUN JUL 27 2014
OHZ066-272130-
PERRY OH-
512 PM EDT SUN JUL 27 2014
...SPECIAL WEATHER STATEMENT FOR WESTERN PERRY COUNTY UNTIL 530 PM
EDT...
AT 510 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
SOMERSET...MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SOMERSET AROUND 520 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3981 8225 3968 8237 3970 8238 3973 8238
3975 8241 3983 8241 3983 8245 3984 8247
3988 8241
25Special weather statement, Jul 27, 4:29 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT SUN JUL 27 2014
OHZ066-272145-
PERRY OH-
529 PM EDT SUN JUL 27 2014
...SPECIAL WEATHER STATEMENT FOR CENTRAL PERRY COUNTY UNTIL 545 PM
EDT...
AT 528 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PERRY STATE
FOREST...MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR NEW LEXINGTON AROUND 535 PM AND CROOKSVILLE
AROUND 540 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3983 8216 3982 8216 3983 8212 3981 8207
3977 8207 3973 8208 3972 8202 3962 8203
3977 8232 3985 8223
25Thunderstorm Wind, Perry
- When
- July 27, 4:38 PM EST
- Where
- Perry County, 5 mi SE of Somerset
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.749, -82.233
Trees fell onto electric lines, causing power outages.
Thunderstorm Wind, Perry
- When
- July 27, 4:40 PM EST
- Where
- Perry County, Crooksville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.770, -82.100
Several trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, July 27, 2014$55 million · 3 in hail · 115 events
- Tornadoes and Hail in Tennessee, July 27, 2014EF3 · 42 events
- Lightning Strikes in California, July 27, 20141 death · 9 injured · 2 events
- Hail and Damaging Winds in North Carolina, July 27, 20141 death · $40,000 · 1.75 in hail · 14 events
- Flash Flood and Flooding in Massachusetts, July 27, 20144 injured · $440,000 · 50 kt wind · 20 events
- Tornado and Flash Flooding in Massachusetts, July 27 to 28, 2014$277,000 · EF1 · 17 events
- Tornadoes and Flash Flood in West Virginia, July 27, 2014$184,000 · EF1 · 20 events
- Hail and Damaging Winds in Tennessee, July 27, 2014$213,000 · 1 in hail · 38 events
- Tornado and Flash Flooding in Kentucky, July 27 to 28, 2014$4,000 · EF1 · 77 events
- Flash Flooding and Lightning Strike in Nevada, July 27 to 28, 2014$1.0 million · 3 events
- Hail and Damaging Wind in New Jersey, July 27 to 28, 2014$1.0 million · 52 kt wind · 3 events
- Damaging Winds in Ohio, July 27, 2014$185,000 · 52 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523505, 523556.